Cindy, who asked ABCNews.com not to use her last name, found help through Burns and her Web site last year. Like many people with benzo withdrawal symptoms, Cindy said the only sign that she wasn't crazy were others on the Internet with similar symptoms.
"Three years ago, I was a very, very healthy 49-year-old," said Cindy, of Rhode Island. "I never had a psychiatric history; I never was on any psychiatric drugs. Never on any drugs, really."
Cindy's gynecologist first prescribed her Valium after she hit a bout of insomnia with menopause. It worked, but eight months later, she began to feel depressed and have rashes. Cindy said her doctor told her she could quit taking the drug if she liked, so she did.
Three weeks later, Cindy said she couldn't stand or walk without holding on to a wall, and she had inexplicable feelings of physical fear. Eventually, her two college-aged children found her unresponsive on the floor. They wrapped her up in a blanket and took her back to the gynecologist.
"I said, 'I need to go to the hospital,'" said Cindy. "She told me to go home."
Cindy said she has recovered slightly but is still so disoriented that she has trouble reading and writing. Eventually, she had to quit her job as a social worker.
"It took four months. I literally lost my mind," she said.
In addition to the fear, Cindy said she went through a "depersonalization," where people and objects appeared unreal and untrustworthy to her, as if she was in a dream world.
"Nothing was right," she said.
Now, Cindy said, she mistrusts doctors, and will absolutely refuse to take another drug again. Instead, she relies on emotional support from Burns while her body slowly recovers.
Burns and Moran admit their online support groups have stirred mild controversy with people's doctors for the medical advice about tapering doses of drugs. However, they said all agree their sites can provide initial emotional support to people struggling with withdrawal.
"Don't let the horror stories get to you," said Burns. "We've got lots of people who get better."
Alison Kellagher is one such person. She took benzodiazepines for 17 years, originally just to treat a couple of panic attacks she had in a new job.
"I went to a psychiatrist and he just immediately prescribed a Xanax, and it was to take every day," said Kellagher. "It helped for a number of years, but as the dose got higher, the side effect of depression became stronger."
Kellagher eventually decided to stop, and even went to a detox program to help her slowly taper off the drugs. Yet, the years had taken their toll and she experienced withdrawal.
"Then, I was in a profoundly alerted consciousness, immediately after stopping," said Kellagher. "It was the feeling of being in terror, but it was just a physiological state of terror."
Kellagher said she thinks she's lucky because it only lasted several months.
"The first three months was 24-7. Then, it started to let up a little bit by three to six months. By a year, I was pretty comfortable," she said. "I wasn't 100 percent, but I was functioning and feeling almost normal."
The experience motivated Kellagher, who worked in the bicycle clothing industry, to get a master's degree for counseling. Now, she coaches people through protracted benzodiazepine withdrawal over the phone.
"People usually need some help keeping hope alive," said Kellagher, who runs the site stoppingbenzos.com. "It's hard not to get bogged down in depression, because it's a long process."